Alabama, 2009

Flash Flooding and Flooding in Alabama, December 8 to 9, 2009

December 8 to 9, 2009 · NWS HUN · 32 events in 10 counties and zones

A strong storm system brought flooding rainfall across much of northern Alabama and portions of southern middle Tennessee. Rainfall amounts of 2 to 4 inches were common, with some areas receiving 5 to 7 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.8 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A strong storm system brought flooding rainfall across much of northern Alabama and portions of southern middle Tennessee. Rainfall amounts of 2 to 4 inches were common, with some areas receiving 5 to 7 inches. This produced widespread and extensive flash flooding and river/creek flooding, particularly in Morgan, Madison, and Jackson counties.

A strong low level jet and some instability also set the stage for damaging thunderstorm winds. Wind gusts up to 70 mph occurred in portions of Madison and DeKalb counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 8, 6:27 PM CST, 48 minutes earlier.

Area forecast discussion, Dec 8, 6:27 PM CST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 PM CST TUE DEC 8 2009

.UPDATE...FOR TORNADO WATCH ALONG WITH 00Z TAF ISSUANCE.

&&

.DISCUSSION...ENVIRONMENT IS BECOMING INCREASINGLY FAVORABLE FOR
TORNADIC ACTIVITY WITH AN ENORMOUS AMOUNT OF SHEAR PREVALENT ACROSS
MUCH OF THE REGION. IN FACT 0-1 KM HELICITIES ARE ACTUALLY IN THE
800-900 M2/S2 ACROSS THE AREA. LCLS WILL CONTINUE TO DROP RESULTING
IN MORE SB CONVECTION OVER THE NEXT COUPLE HOURS.

SEVERAL CLUSTERS OF STORMS ARE MOVING FROM N CENTRAL MS INTO CENTRAL
ALABAMA.  AS THEY MOVE CLOSER...THERE IS A THREAT FOR BRIEF SPIN-UP
TORNADOES WITHIN THESE CLUSTERS. AS THE NEGATIVELY TILTED TROUGH
CURRENTLY CENTERED OVER THE SOUTHERN PLAINS...THE SFC LOW WILL
SLOWLY SHIFT NORTHEAST RESULTING IN INCREASED SOUTHERLY FLOW AND
ENSUING MOISTURE ADVECTION. DEWPOINTS ARE CURRENTLY IN THE MID TO
UPPER 50S. A TORNADO WATCH HAS BEEN ISSUED FOR NW AL.

&&

.AVIATION...MVFR TO IFR CONDITIONS WILL PREVAIL OVER THE NEXT 6-9
HOURS AS A POWERFUL STORM SYSTEM MOVES ACROSS THE AREA. TSRA WILL BE
POSSIBLE AT TIMES WITH WIND GUSTS TO 30-40 KTS DURING THE PERIOD.
CIGS MAY LOWER BELOW TO LOW END IFR. AT THIS POINT...THE HIGHEST
PROBABILITY FOR TSRA WILL BE THROUGH 09Z. WINDS WILL SHIFT
BETWEEN 07-08Z AS THE COLD FRONT SHIFTS NORTHEAST. CONDITIONS SHOULD
THEN IMPROVE TO VFR BY AROUND 10-12Z.

&&

.PREV DISCUSSION.../ISSUED AT 236 PM CST TUE DEC 8 2009/
ONE SFC LOW WAS OVER SW MO WITH ANOTHER SFC LOW OVER SERN AR. A WARM
FRONT EXTENDED FROM SE AR THRU CENTRAL MS AND DROPPING ACROSS SW AL.
THERE WERE SOME ELEVATED TSRA AHEAD OF THE WARM FRONT ACROSS NRN
MS/WRN TN/NWRN AL...WITH NO SVR WX REPORTED SO FAR. DEWPOINTS ACROSS
THE CWA HAVE CLIMBED INTO THE LOW/MID 50S AT MOST LOCATIONS. WENT
WITH BLEND OF GFS/NAM FOR THIS FCST PACKAGE.

TONIGHT...MAIN CONCERN WILL BE IF AND WHERE WE WOULD GET ANY
SEVERE WX. ATTM THINKING THAT AS UPPER LOW/SFC CDFNT APPROACHES
THE STATE ARND MIDNIGHT...THERE WILL BE A LINE OF SHRA/TSRA AHEAD
OF THE CDFNT. THE BEST TIMING OF POSSIBLE SVR WX WILL BE BETWEEN
10 PM IN NW AL TO ARND 2 AM OVER EXTREME NERN AL. WIND DAMAGE
LOOKS LIKE A SURE BET ALONG WITH LOCALIZED HEAVY RAIN. AS WITH
ANY HIGH SHEAR ENVIRONMENTS...YOU CANT RULE OUT A FEW TORNADOES.

THINKING SHRA/TSRA ACTIVITY WILL QUICKLY MOVE ACROSS THE CWA
TONIGHT AND THAT ANY WIDESPREAD FLOODING WILL NOT BE A PROBLEM.
DID MENTION IN GRIDS THE POSSIBILITY OF HEAVY RAIN. ALSO WE
EXPANDED THE WIND ADVISORY TO COVER THE ENTIRE CWA UNTIL 3 PM
WEDNESDAY.

WEDNESDAY THRU FRIDAY AFTN...HIGH PRESSURE BUILDS IN WITH DRY
WEATHER. THE COLDER AIR WILL NOT GET HERE UNTIL WEDNESDAY NIGHT AND
THURSDAY.

FRIDAY NIGHT...HIGH MOVES EAST OF THE CWA ALLOWING FOR RETURN
FLOW ACROSS THE TN VALLEY. ALSO LOW PRESSURE WILL MOVE ALONG THE
GULF COAST WHICH WILL INCREASE THE CHC OF MORE RAIN ACROSS THE CWA.
ATTM CRITICAL THICKNESS/8H TEMPS/MODEL SOUNDINGS ALL SHOW THAT
ATMOSPHERE SHOULD BE TO WARM FOR ANY FREEZING/FROZEN PCPN.

SATURDAY...EXPECT RAIN SATURDAY MRNG/AFTN. GFS HAS LOW EAST OF THE
STATE TAKING THE RAIN WITH IT BY SATURDAY NIGHT.

REST OF EXTENDED FCST...BRIEF BREAK FROM THE RAIN ON SUNDAY BUT BY
MONDAY NIGHT/TUESDAY...A STRONG SFC LOW IS PROGGED TO MOVE ACROSS
THE CWA WITH...YES YOU GUESSED IT...MORE RAIN. MAY EVEN SEE SOME
TSRA BUT WILL LEAVE AS SHRA FOR NOW.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...WIND ADVISORY UNTIL 3 PM CST WEDNESDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

PREV DISCUSSION...07
DISCUSSION/AVIATION...SL.77
Hazardous weather outlook, Dec 8, 6:45 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
645 PM CST TUE DEC 8 2009

ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
645 PM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

STRONG TO SEVERE THUNDERSTORMS WILL IMPACT MUCH OF THE CENTRAL
TENNESSEE VALLEY TONIGHT. ALONG WITH HEAVY RAIN...AN INCREASING
THREAT FOR DAMAGING WINDS AND ISOLATED TORNADOES WILL OCCUR THROUGH
MIDNIGHT. AREAS SOUTH OF THE TENNESSEE RIVER AND WEST OF I-65 WILL
INITIALLY EXPERIENCE THE HIGHEST THREAT OF SEVERE WEATHER THIS
EVENING. HOWEVER...THE SEVERE THREAT WILL SHIFT EAST LATER THIS
EVENING AND INTO THE EARLY MORNING HOURS WEDNESDAY.

TOTAL RAINFALL AMOUNTS OF 1 TO 3 INCHES WILL OCCUR...WITH LOCALLY
HIGHER AMOUNTS EXPECTED AS HEAVY RAIN MOVES OVER THE SAME AREAS.
THIS WILL ELEVATE THE FLASH FLOOD POTENTIAL.

IN ADDITION TO THE THUNDERSTORM THREAT...SOUTHERLY WINDS 20 TO 35
MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED. HIGHER GUSTS TO 50 MPH
WILL BE POSSIBLE IN THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

GUSTY WEST WINDS ARE EXPECTED TO CONTINUE WEDNESDAY...BEHIND THE
PASSAGE OF THE COLD FRONT. GUSTS NEAR 40 MPH ARE POSSIBLE AT
TIMES...ESPECIALLY IN THE HIGHER ELEVATIONS. WINDS ARE EXPECTED
TO DIMINISH DURING THE LATE AFTERNOON HOURS WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL CAN
BE EXPECTED TONIGHT.

DJN

In the hours before

Special weather statement, Dec 8, 5:10 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 PM CST TUE DEC 8 2009

ALZ009-TNZ097-082330-
FRANKLIN-JACKSON-
510 PM CST TUE DEC 8 2009

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN FRANKLIN COUNTY
TENNESSEE AND NORTHERN JACKSON COUNTY ALABAMA UNTIL 530 PM CST...

AT 508 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF HEAVY SHOWERS CONTAINING GUSTY WINDS ALONG A LINE
EXTENDING FROM FRANCISCO TO SCOTTSBORO...MOVING NORTHEAST AT 70 MPH.

WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTINTOWN...FACKLER.
  COWAN...SHERWOOD.
  ALTO...ST. ANDREWS.
  LONG ISLAND.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

JE

The radar

The Columbus AFB radar (KGWX), 104 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 12 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Franklin

When
December 8, 7:15 PM CST to 10:00 PM CST
Where
Franklin County, 0.79 mi N of Mehama to 1.71 mi SSW of Waco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.562, -87.531

Three to five inches of rainfall caused some minor flooding on County Line Road in eastern portions of the county.

Flash Flood, Lauderdale

When
December 8, 8:00 PM CST to 10:00 PM CST
Where
Lauderdale County, 1.33 mi E of Lexington to 1.33 mi S of Thortontown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.968, -87.347

One to three inches of rainfall closed several roads in eastern portions of Lauderdale county. Roads closed included: CR 534, CR 156, CR 502, CR 96, and portions of Turner Lindsey road.

Flash Flood, Lawrence

When
December 8, 8:00 PM CST to 10:00 PM CST
Where
Lawrence County, 1.84 mi WSW of Wheeler Dam Village to 1.14 mi NE of Mehama
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.790, -87.400

Widespread rainfall between 3 and 5 inches (with isolated higher amounts around 6 inches near the Speake community) produced widespread flooding across Lawrence county. Particularly hit was the Speake community and portions of extreme southeastern Lawrence county. Roads affected included: CR 214, CR 301, CR 87, and CR 72, Alabama highway 157 near Wiggins Grocery. To or three residences on Lawrence county 203 were evacuated because of rising water.

Flash Flood, Morgan

When
December 8, 8:00 PM CST to 10:30 PM CST
Where
Morgan County, 1.75 mi NNW of Trinity to 1.29 mi SW of Penn
Cause
Heavy Rain
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
34.644, -87.090

Three to six inches of rainfall caused widespread flash flooding across Morgan county and closed numerous roads across the county. Especially hard hit were areas along a line from Massey to Hartselle to Lacey Springs. Isolated higher amounts occurred in the extreme southwestern portions of the county.

Extensive flash flooding occurred in the Hartselle community, pushed into area businesses and home in the downtown area. Several roads were damaged and closed across the county. Some roads affected included: Rice Road, Celia Drive, Rustic Lane, and a public street near Westwood Drive.

At least one water rescue was needed in the Somerville community, where a car was swept off Gum Springs Road. Conditions were so extreme that even the rescue squad had a hard time bringing the man in the car to safety.

Flash Flood, Madison

When
December 8, 8:30 PM CST to 9:27 PM CST
Where
Madison County, 2.91 mi WNW of Elkwood to 3.96 mi NW of Triana
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.990, -86.780

Three to six inches of rainfall caused widespread flash flooding across much of the county. Particularly hard hit were the Huntsville, Farley, and Madison communities.

Flash Flood, Limestone

When
December 8, 8:40 PM CST to 10:30 PM CST
Where
Limestone County, 0.69 mi S of Ardmore to 1.79 mi WSW of Luggtown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.990, -86.850

Three to five inches of rainfall produced caused some roads to be closed across central Limestone county. Some of the roads closed included: Wooley Spring road, Norris Mill road, Line road, and Cowford road. Other roads affected included: Parker, Bethel, Meyers, Seven Mile Post, and Capshaw road.

Flood, Madison

When
December 8, 9:27 PM CST to December 9, 5:00 AM CST
Where
Madison County, 1.73 mi WNW of Bloucher Ford to 3.46 mi E of New Hope
Cause
Heavy Rain
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
34.883, -86.506

Runoff from heavy rainfall caused Aldridge Creek and the Flint River near Brownsboro to climb to or above flood stage. This produced flooding in eastern/southern portions of Huntsville. At one time, up to 4 feet of water was reported over Hobbs Road and water was also entered the basement of a residence along Hickory Hill Road in southeastern portions of Huntsville.

Thunderstorm Wind, Jackson

When
December 8, 9:45 PM CST to 9:55 PM CST
Where
Jackson County, 0.69 mi S of Skyline
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.810, -86.120

A tree was blown down on Alabama Highway 79.

Thunderstorm Wind, Jackson

When
December 8, 9:55 PM CST to 10:05 PM CST
Where
Jackson County, 1.84 mi WNW of Davistown
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.560, -86.050

Several trees were blown down along CR 67 near Langston.

Thunderstorm Wind, Jackson

When
December 8, 10:00 PM CST to 10:10 PM CST
Where
Jackson County, Scottsboro
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.670, -86.030

Several trees were blown down around the city of Scottsboro.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:20 PM CST
Where
Cullman County, 1.16 mi W of Bolte
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.148, -86.820

A tree and power lines were blown down at the intersection of Bolte road and Hart Drive.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:20 PM CST
Where
Cullman County, 2.69 mi NW of Bremen
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.010, -87.000

A tree was blown down onto powerlines.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:20 PM CST
Where
Cullman County, 3.19 mi SW of Loretto
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.035, -86.956

Several trees were blown down on CR 272.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:20 PM CST
Where
Cullman County, 3.22 mi SSE of Crane Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.058, -87.025

A tree was blown down onto a powerline on county road 864.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:20 PM CST
Where
Cullman County, 3.5 mi N of Bremen
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.030, -86.980

Several trees were blown down on CR 127.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 3.08 mi N of Bremen
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.024, -86.975

Many trees were blown down on CR 129.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 3.18 mi N of Bremen
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.026, -86.964

Trees were blown down across CR 225.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 2.19 mi SSE of Crane Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.072, -87.032

Trees were blown down on CR 852.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 1.08 mi WNW of Wheat
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.036, -87.097

Trees and powerlines were blown down across CR 925.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 1.45 mi SSE of Holly Pond
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.151, -86.609

Trees were blown down across CR 695.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 1 mi NNE of Trade
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.083, -87.072

Tree were blown down across the road across CR 940.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 5.17 mi NW of Crane Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.160, -87.105

Trees were blown down across CR 985.

Thunderstorm Wind, Cullman

When
December 8, 10:10 PM CST to 10:15 PM CST
Where
Cullman County, 0.69 mi S of Hanceville to 0.22 mi SW of Steppville
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
34.060, -86.770

Trees were blown down across much of the Hanceville community. Streets affected included: Blountsville Street, Edmonson Road, CR 544 Center Hill Road, Short Street, and Alabama Avenue NE.

Thunderstorm Wind, Marshall

When
December 8, 10:10 PM CST to 11:00 PM CST
Where
Marshall County, 2.15 mi SSE of Ruth to 1.14 mi E of Kirbytown
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
34.340, -86.560

Numerous trees and power lines were blown down across the county.

Flash Flood, Dekalb

When
December 8, 11:00 PM CST to December 9, 1:00 AM CST
Where
Dekalb County, 1.98 mi WNW of Arona to 2.69 mi SSW of Collinsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.231, -86.112

Heavy rainfall between 2 and 5 inches fell producing widespread flash flooding across central and southeastern portions of the county. Several roads were flooded, closed, or washed out including: CR 386, CR 39, Logan Street, Jordan Street, CR 27, and CR 52. Particularly hard hit locations included Fort Payne and Mentone.

Thunderstorm Wind, Dekalb

When
December 8, 11:15 PM CST to December 9, 1:15 AM CST
Where
Dekalb County, 0.9 mi NW of Arona to 5.78 mi NNE of Sulphur Spgs
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
34.230, -86.090

Numerous trees and power lines were blown down across the county. Several roofs were also blown off structures as well. Particularly hard hit were the Fort Payne, Mentone, and Sylvania communities.

Flash Flood, Jackson

When
December 8, 11:55 PM CST to December 9, 1:30 AM CST
Where
Jackson County, 2.08 mi SSE of Garth to 2.27 mi ENE of Woodville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.694, -86.281

Heavy rainfall between two and five inches caused flooding on CR 183 and at the intersection of CR 8 and CR 215.

Flash Flood, Jackson

When
December 8, 11:55 PM CST to December 9, 1:30 AM CST
Where
Jackson County, 1.66 mi NW of Paint Rock to 2.05 mi NW of Paint Rock
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.685, -86.353

Flooding was reported over both lanes of Highway 72 near the Jackson and Madison county border.

Flash Flood, Cullman

When
December 9, 1:10 AM CST to 1:50 AM CST
Where
Cullman County, 1.38 mi SSE of Loretto to 1.55 mi SSE of Loretto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.052, -86.910

Heavy rainfall between 2 and 5 inches of rainfall fell and produced flash flooding which closed a portion of CR 233.

Flash Flood, Cullman

When
December 9, 1:10 AM CST to 1:50 AM CST
Where
Cullman County, 1 mi WNW of West Pt to 0.59 mi WSW of West Pt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.236, -86.966

One to two inches of rainfall produced flash flooding which closed a portion of CR 1140.

Flash Flood, Cullman

When
December 9, 1:10 AM CST to 1:50 AM CST
Where
Cullman County, 2.93 mi SSE of Good Hope to 0.88 mi ESE of Loretto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.060, -86.854

Heavy rainfall between 2 and 4 inches caused a bridge along CR 565 to be closed.

Flood, Morgan

When
December 9, 10:30 PM CST to 11:00 PM CST
Where
Morgan County, 1.51 mi ESE of Oak Ridge to 1.53 mi WSW of Hartselle Arpt
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
34.468, -86.977

Up to 7.12 inches of rain fell in Hartselle as reported by a CoCoRahs observer. Resulting runoff produced extensive stream and creek flooding in the Hartselle community. In many locations in the downtown area, water of 2 to 4 feet in depth was reported inundating businesses. Several roads were washed out in the Hartselle area, including Rice Road, Celia Drive, Rustic Lane, and a public street near Westwood Drive. Eighty tons of rocks were used to repair one lane on Celia Drive.

Many roads were washed out near area streams, creeks and some river branches. Over 1 million dollars worth of damage was estimated to have occurred by city officials. Also, in the Somerville area, flooding closed roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208686, 208647, 208729, 208867, 208711, 208715, 208926, 208995, 208997, 208998, 208742, 208948, 208949, 208950, 208952, 208953, 208954, 208955, 208958, 208961, 208962, 208963, 208964, 208991, 208934, 208982, 208942, 208946, 208744, 208745, 208746, 208904.